I don’t often talk about work on the blog as I prefer to focus on the things I am doing at home, but the reality is that to be able to afford our home and all our projects I have to work a job. Bummer! I began working as a front line mental health worker almost 9 years ago in Vancouver’s Downtown Eastside. At the end of the summer my employer opened their first Vancouver Island project in Victoria and I took a coordinator position there.
Since then it has been a bit rough. Commuting to a new city is fun and the trip is a lot shorter than my commute to Vancouver, but the project has been challenging. We are experiencing a very serious fentanyl crisis in this province; well over 622 people have died in the first 10 months of this year in BC alone from overdoses, the majority of which were fentanyl related. Fentanyl is a super strong opioid that has tainted street level opioids (heroin) and causes powerful overdoses.
So this may not apply to everyone, but it applies to more people than you think. My sister has lost friends to fentanyl overdose, and so have other close friends. Last Thursday night 14 people in BC died, 9 of them in Vancouver’s Downtown Eastside. That is an insanely high number. This crisis is affecting everyone and fentanyl has been found in many different drugs that may affect “recreational” users and not just street-entrenched heroin users. So I’m going to show you how to save a life.
Through my work on the front lines I have access to the tools needed to reverse an opioid overdose, but these supplies are being made available to a wider audience of people as a result of the fentanyl crisis. Contact your local pharmacy to see if you can obtain a Noloxone (Narcan) kit. Noloxone is a drug that reverses opioid overdoses and it is our most powerful tool at this time. What are opioids? They are substances that affect opioid receptors to produce morphine-like effects. They are painkillers. Opioids include opium, morphine, hydromorphone (Dilaudid, or “dillies”), heroin, hydrocodone, oxycodone (“Oxys”), and fentanyl. We also now have Carfentanil hitting the streets, which is apparently 10,000 times stronger than morphine. A dose of Carfentanil the size of a grain of salt can kill you.
I’d like to make it clear that I do not judge anyone on their drug use, and you shouldn’t either. Many of these opioids are doctor prescribed as pain killers following surgeries and from there patients can develop dependencies. It is not our place to judge or shame individuals who find themselves addicted to these substances. The world is a painful place and it is very clear that many users are miserable and searching for an escape from their pain. Opioids are powerful. We as a society need to be there for those who find themselves struggling in order to reduce harm and treat them with the respect due anyone in this world. That said, let’s get to the nitty gritty.
Narcan comes in small glass vials in .4mg doses. In the event of an opioid overdose the individual will find themselves relaxing to the point where their body ceases to breathe and they essentially fall unconscious and never wake up. If you have found someone who is overdosing they will be unresponsive and losing oxygen quickly. When your body has no oxygen your lips and skin will turn blue, if you find someone in this condition you must act fast.
Two things happen here; you perform rescue breathing to give them oxygen. You also need to administer Narcan, which will reverse the opioids and wake them up.
1. Check for signs of overdose
When you find someone who is overdosing you immediately want to check for breathing and a pulse. But FIRST ensure the space is safe. Look for any uncapped rigs (needles/syringes) or anything else that may injure you. If the area is clear approach the individual. Shake them by the shoulder and speak loudly to see if you can revive them. You can pinch the area between their neck and shoulder to try to wake them, or rub your knuckles on their sternum. If they do not respond continue with the next steps.
2. Call for help
If you are able to call for help or have a phone to call 911 do this now. The operator will also walk you through the next steps until paramedics arrive.
3. Rescue breaths
If you have an oximeter attach it to a finger for an oxygen saturation reading. Normal range is in the 90% range. Low is 80%. Anything below 70% is an emergency. We have found overdose victims in the 40% range which is scary. If you do not have an oximeter don’t worry, just begin rescue breaths.
Start by ensuring the airway is clear and open. Roll the individual onto their back and by pushing their forehead and lifting from under their chin tip the head back to open the airway. Bring your ear close over the mouth to listen for breaths while looking to see if their chest is rising and falling. If they are not breathing or if their breathing is very slow or struggling at all, begin rescue breathing. Included in the narcan kits should be a face shield for mouth to mouth, you can also use a mask as I have shown, or a piece of fabric. Place the shield over their mouth and plug the nose. Give a breath every 5 seconds.
4. Administer narcan
As soon as you can, have someone prepare the narcan, or if you are alone do this between breaths. The small glass ampoules are hard to open which is a major flaw, but are designed with a small silver dot on the top that you are meant to turn away from you, cracking the vial with your thumbs and making the liquid ready to draw up. Be sure that there is no liquid left in the top, you can tap the ampoule on a hard surface the ensure it is all in the bottom and won’t go to waste. Open a sterile syringe and draw the liquid into it slowly, with the needle tip facing down into the ampoule. Once you have drawn up the dose point the needle tip upwards, tap it to release air bubbles, then gently push the plunger to remove the air. It’s best to hold the syringe like you would hold a dart, and push the needle all the way in to a major muscle like the thigh, upper arm or abdomen and inject the entire dose. *ETA paramedics currently have .8mg doses which is double what we have. There’s some debate over whether we should push two doses right away to match the .8 dose, but for now we are to continue administering just a single .4mg to start* Wait a moment to see if they revive and perform another round of rescue breaths. If they do not revive after 3-5 minutes repeat with another dose (using a fresh needle). We have had to use 3 or even 4 doses in some situations.
If they do revive, take care to roll them onto their side in case they vomit as they can choke. If they do not revive just keep going until either they do or paramedics arrive.
1. Check for signs of overdose (slowly or not breathing, gurgling sounds, blue skin and lips, no response/unconscious)
2. Call for help
3. Rescue breaths (tip the head back to open the airway, use a face shield or piece of fabric, give one breath every 5 seconds)
4. Administer narcan (crack the ampoule, draw up the liquid with a sterile needle, inject into large muscle such as the thigh, upper arm, or stomach. Wait 5 minutes between doses, up to 4 doses)
It is important also to never splash water on or submerge an individual that is overdosing. They may drown. Do not hit the individual to wake them up, just pinch and shout. Narcan wears off after about 30 minutes so it is still possible for someone to overdose after they have been revived, especially if they attempt to or succeed in using again following the narcan. Encourage the individual to go to hospital or at least stay with you or friends for an hour or so afterwards.
It’s also important to know that overdose response is not the same as CPR. You are not performing CPR. This is rescue breathing and administering doses of narcan. You are not to perform chest compressions unless the person has lost their pulse.
Memorize these steps so when you are in the moment you will know what to do and you can help to control the situation.
I hope with the new Overdose Prevention Sites we are able to bring more help to the community and prevent some of these senseless losses. Rest in Power to everyone we have already lost.
If you are in British Columbia you can get take home Narcan kits! Visit Toward the Heart for more details.
SHARE THIS INFORMATION. ❤
Some reading material on our crisis: